An Algebraic Framework Toward the Solution of the Abel Differential Equation
Research Article  ·  Published: 25 October 2026
Issue cover
Journal of Mathematics and Interdisciplinary Applications
Volume 2, Issue 4, 2026: 238-243
Research Article Open Access

An Algebraic Framework Toward the Solution of the Abel Differential Equation

1 Institute for Energy and Nuclear Research (IPEN), University of São Paulo, São Paulo 05508-220, Brazil
* Corresponding Author: Matheus dos Santos Farias, [email protected]
Volume 2, Issue 4
You have full access to this open access article · CC BY 4.0 License

Article Information

Abstract

The Abel differential equation of the first kind has no general closed-form solution, and most recent results on its rational solutions give upper bounds on their number or describe qualitative properties. This paper describes a direct algebraic procedure for finding rational solutions when the coefficients are polynomials. Writing the unknown as $y=P/Q$ with coprime polynomials $P$ and $Q$, then applying the quotient rule and clearing denominators, one obtains the polynomial identity $(P'Q-PQ')Q=f_0Q^3+f_1PQ^2+f_2P^2Q+f_3P^3$. For prescribed degrees of $P$ and $Q$, comparing coefficients gives a finite system of polynomial equations in the unknown coefficients, and rational solutions of those degrees correspond exactly to solutions of this system; an inconsistent system rules them out. The procedure is illustrated on $y'=-2y^2+xy^3$, where it recovers $y=1/x$ and shows that this is the only non-zero solution of linear-fractional form. The same reduction is extended to equations $y'=\sum_{k=0}^{N}f_k(x)y^k$ with necessary degree conditions. The method is suited to computer algebra systems and complements the existing bound-based results.

Keywords

Abel differential equation rational solutions polynomial identity algebraic compatibility nonlinear differential equations

Data Availability Statement

Not applicable. No new data were created or analysed in this study.

Funding

This work was supported without any funding.

Conflicts of Interest

The author declares no conflicts of interest.

AI Use Statement

The author declares that no generative AI was used in the preparation of this manuscript.

Ethical Approval and Consent to Participate

Not applicable. This study is purely theoretical and did not involve human participants or animals.

References

  1. Feng, R., & Gao, X. S. (2004, July). Rational general solutions of algebraic ordinary differential equations. In Proceedings of the 2004 international symposium on Symbolic and algebraic computation (pp. 155-162).
    [CrossRef] [Google Scholar]
  2. Behloul, D., & Cheng, S. S. (2006). Computation of all polynomial solutions of a class of nonlinear differential equations. Computing, 77(2), 163-177.
    [CrossRef] [Google Scholar]
  3. Gasull, A. (2024). From Abel’s differential equations to Hilbert’s 16th problem. São Paulo Journal of Mathematical Sciences, 18(2), 1342-1379.
    [CrossRef] [Google Scholar]
  4. Harko, T., & Mak, M. K. (2003). Relativistic dissipative cosmological models and Abel differential equation. Computers & Mathematics with Applications, 46(5-6), 849-853.
    [CrossRef] [Google Scholar]
  5. Zaitsev, V. F., & Polyanin, A. D. (2003). Handbook of Exact Solutions for Ordinary Differential Equations (2nd ed.). Chapman & Hall/CRC, Boca Raton. ISBN 978-1-58488-297-8. https://wms.mat.agh.edu.pl/~lusapa/pl/Polyanin_Zaitsev_ODE.pdf
    [Google Scholar]
  6. Cheb-Terrab, E. S., & Roche, A. D. (2000). Abel ODEs: Equivalence and integrable classes. Computer physics communications, 130(1-2), 204-231.
    [CrossRef] [Google Scholar]
  7. Giné, J., & Llibre, J. (2010). On the integrable rational Abel differential equations. Zeitschrift für angewandte Mathematik und Physik, 61(1), 33-39.
    [CrossRef] [Google Scholar]
  8. Bravo, J. L., Calderón, L. A., Fernández, M., & Ojeda, I. (2022). Rational solutions of Abel differential equations. Journal of Mathematical Analysis and Applications, 515(1), 126368.
    [CrossRef] [Google Scholar]
  9. Bravo, J. L., Calderón, L. Á., & Ojeda, I. (2023). Rational limit cycles of Abel differential equations. Electronic Journal of Qualitative Theory of Differential Equations, 2023(47), 1-13.
    [CrossRef] [Google Scholar]
  10. Calderón, L. Á. (2026). Rational solutions and limit cycles of polynomial and trigonometric Abel equations. Electronic Journal of Qualitative Theory of Differential Equations, 2025, No. 18, 1-16.
    [CrossRef] [Google Scholar]
  11. Calderon, L. A., & Ojeda, I. (2026). On the rational solutions of generalized Abel equations. arXiv preprint arXiv:2605.10591.
    [CrossRef] [Google Scholar]
  12. Vo, N. T., Grasegger, G., & Winkler, F. (2018). Deciding the existence of rational general solutions for first-order algebraic ODEs. Journal of Symbolic Computation, 87, 127-139.
    [CrossRef] [Google Scholar]
  13. Cox, D. A., Little, J., & O'Shea, D. (2015). Ideals, Varieties, and Algorithms: An Introduction to Computational Algebraic Geometry and Commutative Algebra (4th ed.). Springer, Cham.
    [CrossRef] [Google Scholar]

Cite This Article

APA Style
dos Santos Farias, M. (2026). An Algebraic Framework Toward the Solution of the Abel Differential Equation. Journal of Mathematics and Interdisciplinary Applications, 2(4), 238-243. https://doi.org/10.62762/JMIA.2026.356064
Export Citation
RIS Format
Compatible with EndNote, Zotero, Mendeley, and other reference managers
TY  - JOUR
AU  - Farias, Matheus dos Santos
PY  - 2026
DA  - 2026/10/25
TI  - An Algebraic Framework Toward the Solution of the Abel Differential Equation
JO  - Journal of Mathematics and Interdisciplinary Applications
T2  - Journal of Mathematics and Interdisciplinary Applications
JF  - Journal of Mathematics and Interdisciplinary Applications
VL  - 2
IS  - 4
SP  - 238
EP  - 243
DO  - 10.62762/JMIA.2026.356064
UR  - https://www.icck.org/article/abs/JMIA.2026.356064
KW  - Abel differential equation
KW  - rational solutions
KW  - polynomial identity
KW  - algebraic compatibility
KW  - nonlinear differential equations
AB  - The Abel differential equation of the first kind has no general closed-form solution, and most recent results on its rational solutions give upper bounds on their number or describe qualitative properties. This paper describes a direct algebraic procedure for finding rational solutions when the coefficients are polynomials. Writing the unknown as $y=P/Q$ with coprime polynomials $P$ and $Q$, then applying the quotient rule and clearing denominators, one obtains the polynomial identity $(P'Q-PQ')Q=f_0Q^3+f_1PQ^2+f_2P^2Q+f_3P^3$. For prescribed degrees of $P$ and $Q$, comparing coefficients gives a finite system of polynomial equations in the unknown coefficients, and rational solutions of those degrees correspond exactly to solutions of this system; an inconsistent system rules them out. The procedure is illustrated on $y'=-2y^2+xy^3$, where it recovers $y=1/x$ and shows that this is the only non-zero solution of linear-fractional form. The same reduction is extended to equations $y'=\sum_{k=0}^{N}f_k(x)y^k$ with necessary degree conditions. The method is suited to computer algebra systems and complements the existing bound-based results.
SN  - 3070-393X
PB  - Institute of Central Computation and Knowledge
LA  - English
ER  - 
BibTeX Format
Compatible with LaTeX, BibTeX, and other reference managers
@article{Farias2026An,
  author = {Matheus dos Santos Farias},
  title = {An Algebraic Framework Toward the Solution of the Abel Differential Equation},
  journal = {Journal of Mathematics and Interdisciplinary Applications},
  year = {2026},
  volume = {2},
  number = {4},
  pages = {238-243},
  doi = {10.62762/JMIA.2026.356064},
  url = {https://www.icck.org/article/abs/JMIA.2026.356064},
  abstract = {The Abel differential equation of the first kind has no general closed-form solution, and most recent results on its rational solutions give upper bounds on their number or describe qualitative properties. This paper describes a direct algebraic procedure for finding rational solutions when the coefficients are polynomials. Writing the unknown as \$y=P/Q\$ with coprime polynomials \$P\$ and \$Q\$, then applying the quotient rule and clearing denominators, one obtains the polynomial identity \$(P'Q-PQ')Q=f\_0Q^3+f\_1PQ^2+f\_2P^2Q+f\_3P^3\$. For prescribed degrees of \$P\$ and \$Q\$, comparing coefficients gives a finite system of polynomial equations in the unknown coefficients, and rational solutions of those degrees correspond exactly to solutions of this system; an inconsistent system rules them out. The procedure is illustrated on \$y'=-2y^2+xy^3\$, where it recovers \$y=1/x\$ and shows that this is the only non-zero solution of linear-fractional form. The same reduction is extended to equations \$y'=\sum\_{k=0}^{N}f\_k(x)y^k\$ with necessary degree conditions. The method is suited to computer algebra systems and complements the existing bound-based results.},
  keywords = {Abel differential equation, rational solutions, polynomial identity, algebraic compatibility, nonlinear differential equations},
  issn = {3070-393X},
  publisher = {Institute of Central Computation and Knowledge}
}

Article Metrics

Citations
Crossref
0
Scopus
0
Views
27
PDF Downloads
9

Publisher's Note

ICCK stays neutral with regard to jurisdictional claims in published maps and institutional affiliations.

Rights and Permissions

CC BY Copyright © 2026 by the Author(s). Published by Institute of Central Computation and Knowledge. This article is an open access article distributed under the terms and conditions of the Creative Commons Attribution (CC BY) license (https://creativecommons.org/licenses/by/4.0/), which permits use, sharing, adaptation, distribution and reproduction in any medium or format, as long as you give appropriate credit to the original author(s) and the source, provide a link to the Creative Commons licence, and indicate if changes were made.
Journal of Mathematics and Interdisciplinary Applications
Journal of Mathematics and Interdisciplinary Applications
ISSN: 3070-393X (Online)
Portico
Preserved at
Portico